How Can Taking Bisphosphonate Drugs Can Complicate Your Dental Treatment
A class of drugs used for preventing loss of bone mass in humans, bisphosphonates can be used to treat things like osteoporosis and other similar diseases as well. All the evidence behind these bone-saving drugs suggests that they can significantly reduce the risk of osteoporotic fracture, and other bone related injuries. These drugs work in the body by inhibiting those cells that exist for the purpose of breaking down or destroying old or worn out bone cells throughout the body.
Bisphosphonates also treat conditions like osteogenesis imperfecta, hyperparathyroidism, multiple myeloma, bone metastasis, and many more. Despite being so effective for treating certain bone related conditions, these drugs have the potential to complicate other types of procedures. Dental procedures and treatments can be adversely effected or complicated by taking these drugs; the remainder of this article will explain why.
Some of the potential complications and adverse reactions relating to having dental treatment after taking bisphosphonate drugs all relate to bone healing times being compromised by these drugs. For dental patients who have been taking these drugs over a certain period of time, there is a likelihood that after a root canal, or tooth removal, or any other kind of invasive dental treatment, the jawbone and teeth may experience abnormally long healing times. This is because of the bone growth-inhibiting effects of bisphosphonate drugs.
Whether or not you have ever been prescribed some variation of bisphosphonate drugs, it is still important that you keep track of your dental health and not let it be compromised for any reason. If an individual believes that they require a root canal, or some other type of dental treatment, it is advisable to have a consultation with a dental professional. In this consultation, it would be a good idea to talk to your dentist about any drugs you may be taking, especially bisphosphonate drugs.